Tennessee, 2008

Damaging Winds and Lightning Strike in Tennessee, July 29 to 30, 2008

July 29 to 30, 2008 · NWS OHX · 6 events in 3 counties and zones

A few severe weather events occurred on July 29th and 30th ahead of a cold |front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$23,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

A few severe weather events occurred on July 29th and 30th ahead of a cold |front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 29, 8:18 AM CST, 3 hours 27 minutes earlier.

Area forecast discussion, Jul 29, 8:18 AM CST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
918 AM CDT TUE JUL 29 2008

.DISCUSSION...
TEMP RUNNING 4 DEGS WARMER AT NASHVILLE THAN THIS TIME YESTERDAY...
SO MID 90S PRETTY GOOD BET FOR AN AFTERNOON HIGH. LATEST WATER
VAPOR SHOWING DRIER AIR ACROSS EAST HALF OF KENTUCKY INTO EASTERN
TENNESSEE INCLUDING PLATEAU. A DEEP MOIST TONGUE EXTENDS UP INTO
WESTERN TENNESSEE NEAR MEMPHIS...WITH RATHER DEEP MOISTURE ALSO
ACROSS SOUTHERN AND WESTERN MIDDLE TENNESSEE. THESE AREAS ALSO
HAVE THE HIGHER MIXED LAYER CAPES. SO WOULD EXPECT WESTERN AND
SOUTHERN MIDDLE TENNESSEE TO BE FAVORED FOR AFTERNOON CONVECTION
WITH STORMS BEING A LITTLE MORE CONCENTRATED IN THESE AREAS.

BOYD

&&

.PREV DISCUSSION... /ISSUED 343 AM CDT TUE JUL 29 2008/

DISCUSSION...A WEAK UPPER TROUGH SWEEPS BY TODAY WITH A BIT DRIER AIR
IN THE MID/UPPER LEVELS. THUS WILL HAVE NO PROBLEM HITTING THE MID
90S TODAY...BUT DONT THINK WE WILL HAVE HEAT INDICES THAT RISE TO
ADVISORY LEVELS. ALSO...A FEW AFTN TSTMS POSSIBLE TODAY...MAINLY
IN THE SOUTH HALF.

THINGS GET A BIT MORE INTERESTING ON WED/THU AS A FRONT SWEEPS SWD
THROUGH THE AREA. OF COURSE POPS INCREASE ACCORDINGLY. COLUMN
MOISTURE JUMPS UP TO OVER 2 INCHES ON WED AND THU...THUS MAKING
HEAVY RAINFALL POSSIBLE. THE DAY2 AND DAY3 GRAPHICS FROM SPC JUMP
OVER THE AREA WITH THE SLIGHT RISK POTENTIAL. WHILE THE EXPECTED
0-3 KM WIND PROFILE IS NOT FAVORABLE FOR SVR TSTMS...THAT DOESNT
RULE OUT TSTMS WITH GUSTY WINDS. WILL FOREGO MENTION THESE
POSSIBILITIES IN THE CURRENT PACKAGE UNTIL THE SITUATION CLARIFIES
IN LATER MODEL RUNS.

DRY AIR BEHIND THE FRONT DROPS COLUMN MOISTURE SGFNTLY...DOWN INTO
THE 0.7 INCH RANGE BY LATE FRI NGT. MOISTURE THEN BEGINS TO RECOVER
BACK TO THE 1.5-1.9 RANGE BY MON MORNING. THUS POPS DROP OUT OF
THE FORECAST FOR FRI-SAT-SUN.

MOS TEMPS AND POPS WERE IN FAIRLY GOOD AGREEMENT AND NO SGFNT
DEVIATIONS ARE PLANNED.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 29, 3:57 AM CST, 7 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
457 AM CDT TUE JUL 29 2008

TNZ005>011-022>034-056>066-075-077>080-093>095-301030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
457 AM CDT TUE JUL 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN APPROACHING FRONT WILL BRING A GOOD CHANCE FOR THUNDERSTORMS
LATE WEDNESDAY INTO THURSDAY. A FEW STRONG STORMS ARE EXPECTED
WITH GUSTY WINDS AND HEAVY DOWNPOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

13

In the hours before

Special weather statement, Jul 29, 9:59 AM CST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1059 AM CDT TUE JUL 29 2008

TNZ005>011-022>034-056>066-075-077>080-093>095-300000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
INCLUDING THE CITIES OF...DOVER...CLARKSVILLE...SPRINGFIELD...
GALLATIN...LAFAYETTE...CELINA...BYRDSTOWN...CAMDEN...ERIN...
WAVERLY...DICKSON...ASHLAND CITY...KINGSTON SPRINGS...NASHVILLE...
LEBANON...MOUNT JULIET...HARTSVILLE...CARTHAGE...GAINESBORO...
COOKEVILLE...LIVINGSTON...JAMESTOWN...ALLARDT...LINDEN...
LOBELVILLE...CENTERVILLE...HOHENWALD...FRANKLIN...BRENTWOOD...
COLUMBIA...LEWISBURG...MURFREESBORO...WOODBURY...SMITHVILLE...
SPARTA...CROSSVILLE...FAIRFIELD GLADE...SHELBYVILLE...TULLAHOMA...
MANCHESTER...MCMINNVILLE...TRACY CITY...ALTAMONT...COALMONT...
SPENCER...WAYNESBORO...LAWRENCEBURG...PULASKI
1059 AM CDT TUE JUL 29 2008

...TEMPERATURES HEATING UP ACROSS MIDDLE TENNESSEE...

THE TEMPERATURE IS EXPECTED TO REACH INTO THE MIDDLE 90S THIS
AFTERNOON ACROSS A GOOD PART OF THE MID STATE. THIS IS A 6 DEGREES
ABOVE NORMAL FOR THIS TIME OF THE YEAR. THE HOTTEST TEMPERATURE SO
FAR THIS SUMMER IN NASHVILLE HAS BEEN 97 DEGREES BACK ON JULY
21ST. SO FAR THIS MONTH...TEMPERATURES HAVE MANAGED TO AVERAGE
JUST ABOUT NORMAL FOR JULY. RAINFALL HAS TOTALED NEARLY 4 INCHES
THIS MONTH...WHICH IS ABOUT A HALF INCH ABOVE NORMAL.

WITH AFTERNOON TEMPERATURES REACHING INTO THE MIDDLE 90S...HEAT
INDICES ARE EXPECTED TO APPROACH 100.

REMEMBER TO DRINK PLENTY OF WATER IF YOU MUST BE OUTSIDE FOR
EXTENDED PERIODS DURING THE HOTTEST TIMES OF THE DAY AND...TO WEAR
LIGHT COLORED...LOOSE FITTING...CLOTHING... AND USE SUNSCREEN TO
PREVENT SUNBURN.

TEMPERATURES ON WEDNESDAY WILL BACK OFF A FEW DEGREES WITH AN
INCREASE CHANCE OF SHOWERS AND THUNDERSTORMS.

BOYD
Special weather statement, Jul 29, 11:36 AM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1236 PM CDT TUE JUL 29 2008

TNZ095-291830-
GILES-
1236 PM CDT TUE JUL 29 2008

...A STRONG THUNDERSTORM WAS AFFECTING GILES COUNTY...

AT 1232 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NORTHWEST OF PULASKI...MOVING SOUTHEAST AT 20
MPH. THIS STORM MAY PRODUCE WINDS OF 40 TO 50 MPH...SMALL HAIL...AND
FREQUENT LIGHTNING.

LAROSA

The radar

The Northeast Alabama radar (KHTX), 98 km away, was scanning. The volume nearest the first event began at 17:46 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Giles

When
July 29, 11:45 AM CST
Where
Giles County, 5 mi W of Pulaski
Measured
50 kt (58 mph) estimated gust
Property damage
$100
Reported by
Emergency Manager
Coordinates
35.200, -87.109

A tree was down on Weakley Rd.

Thunderstorm Wind, Giles

When
July 29, 11:45 AM CST
Where
Giles County, 5 mi E of Pulaski
Measured
50 kt (58 mph) estimated gust
Property damage
$100
Reported by
Emergency Manager
Coordinates
35.200, -86.931

A tree was down on Access Rd.

Thunderstorm Wind, Davidson

When
July 30, 1:45 PM CST
Where
Davidson County, Bellevue
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
36.070, -86.930

A few trees were blown down.

Thunderstorm Wind, Davidson

When
July 30, 2:10 PM CST
Where
Davidson County, 2.2 mi N of Maplewood
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
36.261, -86.713

Power lines were down at Maple Street and Gallatin Avenue South.

Thunderstorm Wind, Wilson

When
July 30, 2:20 PM CST
Where
Wilson County, 0.78 mi WSW of Greenlawn
Measured
50 kt (58 mph) estimated gust
Property damage
$100
Reported by
Law Enforcement
Coordinates
36.245, -86.582

The 911 dispatch said a tree limb was down on Green Harbor Rd.

Lightning, Wilson

When
July 30, 10:00 PM CST
Where
Wilson County, Lebanon
Property damage
$20,000
Reported by
Newspaper
Coordinates
36.220, -86.300

A lightning strike destroyed the communications system, phone system, computers and cameras at the sheriff's office and other Wilson County buildings. The Nave funeral home lost its carport to the lightning.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2008Every state in 2008This day in weather historyWarnings in Tennessee, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 110808, 110810, 110811, 110819, 110821, 112672.